Alert archive / North Carolina / Beach Hazards Statements in 2018

Beach Hazards Statement 15, NWS Newport/Morehead City, NC

July 7, 2018

NWS Newport/Morehead City, NC issued this beach hazards statement at Jul 7, 2018, 3:29 AM EDT. It took effect at Jul 7, 2018, 8:00 AM EDT. It was in force for 36 hr.

The area

The counties it named.

The facts

Issued
Jul 7, 2018, 3:29 AM EDT (07:29 UTC)
In effect from
Jul 7, 2018, 8:00 AM EDT
Expired
Jul 8, 2018, 8:00 PM EDT
In force
36 hr
Issued by
NWS Newport/Morehead City, NC

The text

As transmitted.

330 
WHUS42 KMHX 070729
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
329 AM EDT Sat Jul 7 2018

...HIGH RIP CURRENT RISK NORTH OF CAPE HATTERAS TODAY...

.The combination of moderate to strong northeast winds and
building swell will lead to a high risk of rip currents north of
Cape Hatteras today.

NCZ103-080000-
/O.NEW.KMHX.BH.S.0015.180707T1200Z-180708T0000Z/
Outer Banks Dare-
329 AM EDT Sat Jul 7 2018

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING...

The National Weather Service in Newport/Morehead City has issued
a Beach Hazards Statement, which is in effect from 8 AM EDT this
morning through this evening.

* HAZARDS...A high risk of rip currents. 

* LOCATIONS...Beaches north of Cape Hatteras.

* TIMING AND TIDES...The most likely time for strong rip currents
  to occur is a couple hours either side of low tide, which will
  occur around 8:30 AM this morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If caught in a rip current remain calm. Don't fight the current.
Swim in a direction following the shoreline. When out of the
current, swim back to shore. If tired, float or tread water until
out of the rip current. If unable to escape, face the shore and
call or wave for help.

&&

$$
3 follow-up statements
340 
WHUS42 KMHX 071936
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
336 PM EDT Sat Jul 7 2018

...ROUGH SURF AND HIGH RIP CURRENTS EXPECTED NORTH OF CAPE
HATTERAS THROUGH SUNDAY.

.The combination of moderate to strong northeast winds and
continued swell will lead to rough seas and a high risk of rip 
currents north of Cape Hatteras through Sunday.

NCZ103-080930-
/O.NEW.KMHX.SU.Y.0008.180707T1936Z-180709T0000Z/
/O.EXT.KMHX.BH.S.0015.000000T0000Z-180709T0100Z/
Outer Banks Dare-
336 PM EDT Sat Jul 7 2018

...HIGH SURF ADVISORY IN EFFECT UNTIL 8 PM EDT SUNDAY NORTH OF
CAPE HATTERAS...
...BEACH HAZARDS STATEMENT NOW IN EFFECT THROUGH SUNDAY EVENING
NORTH OF CAPE HATTERAS...

The National Weather Service in Newport/Morehead City has issued
a High Surf Advisory, which is in effect until 8 PM EDT Sunday.

* HAZARDS...A high risk of rip currents, along with rough surf
  conditions and possible minor beach erosion.

* LOCATIONS...Beaches north of Cape Hatteras.

* SURF HEIGHT...4 TO 8 feet.

* TIMING AND TIDES...The most likely time for strong rip currents
  to occur is a couple hours either side of low tide, which will
  occur around 9 and 10 PM this evening and between 9 and 10 AM
  Sunday morning.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

If caught in a rip current remain calm. Don't fight the current.
Swim in a direction following the shoreline. When out of the
current, swim back to shore. If tired, float or tread water until
out of the rip current. If unable to escape, face the shore and
call or wave for help.

A High Surf Advisory means that high surf will affect beaches in
the advisory area, producing localized beach erosion and
dangerous swimming conditions.

&&

$$
241 
WHUS42 KMHX 080721
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
321 AM EDT Sun Jul 8 2018

...ROUGH SURF AND A HIGH THREAT OF RIP CURRENTS EXPECTED NORTH OF
CAPE LOOKOUT TODAY...

.The combination of moderate to strong northeast winds and
continued swell will lead to rough seas and a high risk of rip
currents north of Cape Lookout today.

NCZ103-090000-
/O.EXT.KMHX.BH.S.0015.000000T0000Z-180709T0000Z/
/O.CON.KMHX.SU.Y.0008.000000T0000Z-180709T0000Z/
Outer Banks Dare-
321 AM EDT Sun Jul 8 2018

...BEACH HAZARDS STATEMENT NOW IN EFFECT THROUGH THIS EVENING...
...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* HAZARDS...A high risk of rip currents, along with rough surf
  conditions, dangerous shore break, and possible minor beach 
  erosion.

* LOCATIONS...All beaches.

* SURF HEIGHT...5 to 8 feet north of Cape Hatteras, and 4 to 6
  feet south of Cape Hatteras.

* TIMING AND TIDES...The most likely time for strong rip currents
  to occur is a couple hours either side of low tide, which will
  occur between 9 and 10 AM this morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If caught in a rip current remain calm. Don't fight the current.
Swim in a direction following the shoreline. When out of the
current, swim back to shore. If tired, float or tread water until
out of the rip current. If unable to escape, face the shore and
call or wave for help.

Shore break occurs when waves break directly on the beach. The
most common injuries with strong shore break are neck and back
injuries, which most often occur when the powerful surf throws a
swimmer or surfer head first into the bottom. It is extremely
important to protect your head and neck whenever you are in
breaking waves by keeping your hands in front of you at all times.

A High Surf Advisory means that high surf will affect beaches in
the advisory area, producing localized beach erosion and
dangerous swimming conditions.

&&

$$

NCZ095-104-090000-
/O.EXB.KMHX.BH.S.0015.000000T0000Z-180709T0000Z/
Carteret-Outer Banks Hyde-
321 AM EDT Sun Jul 8 2018

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...

The National Weather Service in Newport/Morehead City has issued
a Beach Hazards Statement, which is in effect through this
evening.

* HAZARDS...A high risk of rip currents and dangerous shorebreak.

* LOCATIONS...Beaches from Cape Lookout to Ocracoke.

* SURF HEIGHT...4 to 6 feet.

* TIMING AND TIDES...The most likely time for strong rip currents
  to occur is a couple hours either side of low tide, which will
  occur between 9 and 10 AM this morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If caught in a rip current remain calm. Don't fight the current.
Swim in a direction following the shoreline. When out of the
current, swim back to shore. If tired, float or tread water until
out of the rip current. If unable to escape, face the shore and
call or wave for help.

Shore break occurs when waves break directly on the beach. The
most common injuries with strong shore break are neck and back
injuries, which most often occur when the powerful surf throws a
swimmer or surfer head first into the bottom. It is extremely
important to protect your head and neck whenever you are in
breaking waves by keeping your hands in front of you at all times.

A High Surf Advisory means that high surf will affect beaches in
the advisory area, producing localized beach erosion and
dangerous swimming conditions.

&&

$$
067 
WHUS42 KMHX 090026
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
826 PM EDT Sun Jul 8 2018

...DANGEROUS SURF CONDITIONS WILL CONTINUE THROUGH MONDAY...

.Strong winds and rough seas associated with Tropical Storm Chris
will bring dangerous surf conditions, including a high rip current
risk, dangerous shore break and strong longshore currents along
eastern North Carolina beaches on Monday. The dangerous surf
conditions will likely continue into the middle of the week.

NCZ103-091230-
/O.EXP.KMHX.SU.Y.0008.000000T0000Z-180709T0000Z/
/O.EXP.KMHX.BH.S.0015.000000T0000Z-180709T0000Z/
/O.NEW.KMHX.BH.S.0016.180709T0026Z-180710T0000Z/
Outer Banks Dare-
826 PM EDT Sun Jul 8 2018

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH MONDAY EVENING...
...HIGH SURF ADVISORY HAS EXPIRED...

The National Weather Service in Newport/Morehead City has issued
a Beach Hazards Statement, which is in effect through Monday
evening.

* HAZARDS...A high risk of rip currents, dangerous shore break,
  and strong longshore currents.

* LOCATIONS...All beaches.

* TIMING AND TIDES...The most likely time for strong rip currents
  to occur is a couple hours either side of low tide, which will
  occur around 1030 AM Monday morning.

* SURF HEIGHT...4 to 6 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If caught in a rip current remain calm. Don't fight the current.
Swim in a direction following the shoreline. When out of the
current, swim back to shore. If tired, float or tread water until
out of the rip current. If unable to escape, face the shore and
call or wave for help.

Shore break occurs when waves break directly on the beach. The 
most common injuries with strong shore break are neck and back 
injuries, which most often occur when the powerful surf throws a 
swimmer or surfer head first into the bottom. It is extremely 
important to protect your head and neck whenever you are in 
breaking waves by keeping your hands in front of you at all times.

Strong longshore currents can sweep swimmers and surfers into rip
currents, piers, jetties and other hazardous areas. In many cases
the longshore current is strong enough to prevent swimmers from 
being able to keep their feet on the bottom making it difficult to
return to shore.

&&

$$

NCZ095-104-091230-
/O.EXP.KMHX.BH.S.0015.000000T0000Z-180709T0000Z/
/O.NEW.KMHX.BH.S.0016.180709T0026Z-180710T0000Z/
Carteret-Outer Banks Hyde-
826 PM EDT Sun Jul 8 2018

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH MONDAY EVENING...

The National Weather Service in Newport/Morehead City has issued
a Beach Hazards Statement, which is in effect through Monday
evening.

* HAZARDS...A high risk of rip currents and strong longshore
  currents.

* LOCATIONS...All beaches.

* SURF HEIGHT...3 to 5 feet.

* TIMING AND TIDES...The most likely time for strong rip currents
  to occur is a couple hours either side of low tide, which will
  occur around 1030 AM Monday morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If caught in a rip current remain calm. Don't fight the current.
Swim in a direction following the shoreline. When out of the
current, swim back to shore. If tired, float or tread water until
out of the rip current. If unable to escape, face the shore and
call or wave for help.

Strong longshore currents can sweep swimmers and surfers into rip
currents, piers, jetties and other hazardous areas. In many cases
the longshore current is strong enough to prevent swimmers from 
being able to keep their feet on the bottom making it difficult to
return to shore.

&&

$$

NCZ098-091230-
/O.NEW.KMHX.BH.S.0016.180709T0026Z-180710T0000Z/
Onslow-
826 PM EDT Sun Jul 8 2018

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH MONDAY EVENING...

The National Weather Service in Newport/Morehead City has issued
a Beach Hazards Statement, which is in effect through Monday
evening.

* HAZARDS...A high risk of rip currents and strong longshore
  currents.

* LOCATIONS....All beaches.

* TIMING AND TIDES...The most likely time for strong rip currents
  to occur is a couple hours either side of low tide, which will
  occur around 1030 AM Monday morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If caught in a rip current remain calm. Don't fight the current.
Swim in a direction following the shoreline. When out of the
current, swim back to shore. If tired, float or tread water until
out of the rip current. If unable to escape, face the shore and
call or wave for help.

Strong longshore currents can sweep swimmers and surfers into rip
currents, piers, jetties and other hazardous areas. In many cases
the longshore current is strong enough to prevent swimmers from 
being able to keep their feet on the bottom making it difficult to
return to shore.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at Jul 7, 3:29 AM EDT, 0 minutes earlier.

Area forecast discussion, Jul 7, 3:29 AM EDT, 0 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
329 AM EDT Sat Jul 7 2018

.SYNOPSIS...
Tropical Depression Three will meander off the southeast coast
for the next several days before moving off to the northeast by
midweek.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
As of 255 AM Sat...Low lvl flow now mainly NNE over region as
beginning to see grdnt tighten between TD3 to the SE and high
pres to the N. Moisture remains fairly high over the area
however rdr shows precip just about over with bulk of models
well overdone with QPF. Will keep pops fairly low thru the morn
then increase this aftn espcly srn and ern tier where moisture a
bit higher and may see some weak instab develop. Plenty of
clouds and NNE flow will keep temps cooler with low to mid 80s
expected.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM SUNDAY/...
As of 255 AM Sat...TD3 will remain to the SE with best moisture
along the coast. Will cont with good chc pops cst tapering to
slight chc to no pop far NW. Some what drier air will push into
the inland sections allowing lows to drop into the 65 to 70 dgr
range. Low to mid 70s will cont coast with gusty NE winds.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
As of 330 AM Sat...Main feature through mid week will be TD 3,
which is forecast to slowly meander off the SE coast.

Sunday through Tuesday...TD 3 is forecast to strengthen and
slowly meander off the SE coast into Monday before finally
lifting NE Tuesday. Some uncertainty remains regarding the
intensity of the system and exact track, which will impact the
forecast specifics. It still looks like the system will remain
far enough east to keep the strongest winds well off the coast,
though a jog to the west and areas along the immediate coast
could see some stronger wind gusts develop. Most models keep the
system well offshore, though the NAM/HWRF/UKMET/CMC bring it
closer to the NC coast. At this time it still looks like the
main impacts from TD 3 will limited to areas along the immediate
coast. Expect an enhanced rip current threat this weekend into
early next week, as well as rough surf for the beaches. Some
ocean overwash and minor erosion will be possible for the Outer
Banks. Interested parties should continue to monitor this system
over the next few days.

Highs in the low to mid 80s Sunday, warming a few degrees Monday
and Tuesday. Could see isolated to scattered showers along the
coast in the outer rainbands, and will keep sc to low chance
pops.

Wednesday through Friday...TD is forecast to lift quickly NE
Tuesday night and Wed, along with any lingering impacts. Upper
trough moves into the area, and models try to show a weak front
pushing into the area Thursday. Increasing precip chances and
will keep sc to low chance pops. Temps near climo through the
period, in the upper 80s to low 90s. Models also trying to show
lingering Beryl lifting well offshore of the SE coast Thu and
Fri, which could lead to additional rip current concerns for the
beaches.

&&

.AVIATION /07Z SATURDAY THROUGH WEDNESDAY/...
Short Term /through Tonight/...
As of 1230 AM Sat...Looks like area closer to cst will see
mainly VFR thru today with some periods of MVFR poss at times
espcly when shra increase this aftn. Over the inland tier mdls
show cigs lowering and will likely see some MVFR cigs develop
late tonight and cont in that range much of the day. Tonight
most guidance shows MVFR cigs over much of the region with best
chc of precip closer to coast with Trop Depression 3 cont
offshore.

Long Term /Sunday through Wednesday/...
As of 330 AM Sat...Sub-VFR conditions could lingering into
early Sun, then improving to pred VFR through mid week.

&&

.MARINE...
Short Term /through Tonight/...
As of 255 AM Sat...Flow now mainly NNE and shld see steady
increase in winds thru morn as grdnt tightens between Trop
Depression Three to the SE and high pres to the N. Winds shld
reach 15 to 25 kts most wtrs by later today and expanded SCA to
cover srn tier later this aftn. Little change in grdnt tonight
as TD3 moves little...expect cont NE winds 15 to 25 kts. Seas
will build to 5 to 7 feet today and shld cont near that thru
the night with poss some 8 footers nrn tier.

Long Term /Sunday through Wednesday/...
As of 330 AM Sat...The main feature late weekend into early
next week will be TD 3, which is forecast to slowly meander off
the SE coast. Current NHC track shows TD strengthening, then
lingering off the SE coast into Monday before finally lifting NE
Tuesday. Some uncertainty remains regarding the intensity of
the system and exact track, which will impact the forecast
specifics. It still looks like the system will remain far enough
east to keep the strongest winds out of our waters, though a
slight jog to the west and coastal waters could see TS force
wind gusts. SCAs currently out for the waters and sounds
through early next week, and may need to be extended depending
on how the TD evolves. Gusty NE winds will continue Sunday,
15-25 kt, diminishing to 15-20 kt Mon. Seas will peak at 5-8 ft
north of Hatteras Sunday, and 4-7 ft south diminishing about a
foot or so Monday. Winds become more S/SW late Tue and Wed with
seas slowly subsiding.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Beach Hazards Statement from 8 AM EDT this morning through
     this evening for NCZ103.
MARINE...Small Craft Advisory from 3 PM this afternoon to 10 PM EDT
     Sunday for AMZ135.
     Small Craft Advisory from 10 AM this morning to 6 PM EDT
     Sunday for AMZ130-131.
     Small Craft Advisory from 3 PM this afternoon to 2 PM EDT
     Tuesday for AMZ152-154.
     Small Craft Advisory from 6 PM this evening to 7 AM EDT Monday
     for AMZ156-158.
     Small Craft Advisory from 10 AM this morning to 5 AM EDT
     Tuesday for AMZ150.

&&

SYNOPSIS...RF
NEAR TERM...RF
SHORT TERM...RF
LONG TERM...CQD
AVIATION...RF/CQD
MARINE...RF/CQD
Hazardous weather outlook, Jul 7, 3:27 AM EDT, 2 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
327 AM EDT Sat Jul 7 2018

NCZ029-044>047-079>081-090>094-080730-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Craven-Pamlico-
327 AM EDT Sat Jul 7 2018

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ103-080730-
Outer Banks Dare-
327 AM EDT Sat Jul 7 2018

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING NORTH OF CAPE HATTERAS...
...MODERATE RIP CURRENT RISK IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING SOUTH OF CAPE HATTERAS...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.
   Moderate Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Gusty northeast winds associated with Tropical Depression Three will
lead to rough surf with an enhanced threat of rip currents into
early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ095-098-104-080730-
Carteret-Onslow-Outer Banks Hyde-
327 AM EDT Sat Jul 7 2018

...MODERATE RIP CURRENT RISK IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Gusty northeast winds associated with Tropical Depression Three will
lead to rough surf with an enhanced threat of rip currents into
early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 9:07 PM EDTSpecial Weather StatementMHXBeaufort38 min
Jul 7, 3:36 PM EDTHigh Surf AdvisoryMHX28 hr

Nearby

Beach Hazards Statements in North Carolina, 2018Every beach hazards statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.